NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update Acute

Clarithromycin interactions update (December 2014)

Clarithromycin is a commonly prescribed antibiotic but should be prescribed with caution due to its potential to:

  1. Inhibit the metabolism of a variety of medicines, leading to increased plasma levels and drug toxicity.

  2. Prolong the QT interval and cause life-threatening arrhythmias such as torsades de pointes.  This risk is increased in patients already prescribed a medicine known to prolong the QT interval or with other risk factors e.g. electrolyte imbalance. 

Previous bulletins have discussed significant drug interactions involving clarithromycin and drug induced QT prolongation but as incidents are still being reported, particular care should be taken when prescribing clarithromycin.   

Examples of incidents:

-Clarithromycin concomitantly prescribed with contra-indicated drugs such as ticagrelor, ivabradine and tacrolimus.

-Clarithromycin interactions were not always managed appropriately e.g. there were instances where simvastatin was not withheld during the antibiotic course.

 

REMEMBER

Prescribers must be aware of the contra-indications, cautions and interactions with clarithromycin.

Clinical pharmacists do not review every inpatient kardex but are available for specific advice. 

 

Thank you to all staff for reporting incidents.  Reporting medication incidents contributes to our understanding of how medicines are used in practice and can help advise on safe prescribing, administration and supply. For example, clarithromycin’s role in NHSGGC antimicrobial guidelines was reviewed in response to a previous significant clinical incident and follow-up audit.  Reported clarithromycin incidents have also allowed key learning points to be shared with staff via GGC prescribing bulletins.